Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 307, NWS Nashville, TN

June 11, 2003DeKalb County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 11, 2003, 4:44 PM CDT for DeKalb County, Tennessee. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 4:44 PM CDT (21:44 UTC)
Expired
Jun 11, 2003, 5:00 PM CDT
In force
16 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County DeKalb County, TN

The radar

The Nashville radar (KOHX), 78 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:25 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1603 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WUUS54 KOHX 112144
SVRBNA
TNC041-112200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
444 PM CDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DE KALB COUNTY IN TENNESSEE

* UNTIL 500 PM CDT

* AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SMITHVILLE...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN THE PATH OF THIS STORM INCLUDE SMITHVILLE AND CENTER 
  HILL LAKE.

SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. FOR
YOUR SAFETY, GO TO A SAFE PLACE IMMEDIATELY.
&&
LAT...LON 3609 8577 3608 8569 3601 8564 3595 8566
          3588 8577 3599 8591
$$
ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:30 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 11, 2:30 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT WED JUN 11 2003

CURRENT...STORMS MARCHING ACROSS CWA W/ NUMEROUS WARNINGS. TEMPS
RANGING FROM UPPER 60S IN RAIN-COOLED AREAS TO MID 80S.

FORECAST...CWA TO BE IN MOIST UNSTABLE AIR MASS FOR WHAT SEEMS LIKE
FOREVER W/ S/WV AFTER S/WV PASSING THROUGH. THIS ALONG W/
MESOSCALE-DRIVEN FEATURES (LEFTOVER BOUNDARIES) WILL ENHANCE
PRECIP/TSTM CHANCES ALL THE WAY INTO SAT. HEAVY RAIN...SEVERE
WEATHER LIKELY FOR A WHILE. MODEL CONVECTIVE FEEDBACK MAY BE A
PROBLEM SO PINPOINTING TIMING/LOCATION OF HEAVIEST RAINS QUITE
DIFFICULT.

AS FOR TEMPS...WENT ON COOLER SIDE OF GUIDANCE.

BNA TT 70/82/70/82/70 7767
CSV TT 68/77/68/77/68 7767

.BNA...SEVERE TSTM WATCH UNTIL 4 PM.

MAG
Hazardous weather outlook, Jun 11, 9:45 AM CDT, 6 hours 59 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-121030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
945 AM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AND VERY UNSTABLE ATMOSPHERE WILL REMAIN OVER MID
TENNESSEE...ALONG WITH SEVERAL LINGERING SURFACE BOUNDARIES.
THE WEATHER WILL BECOME ESPECIALLY ACTIVE THIS AFTERNOON AND TONIGHT
AS A STRONG DISTURBANCE MOVES ACROSS THE AREA. THUNDERSTORMS WILL
BECOME WIDESPREAD AT TIMES. MANY OF THE THUNDERSTORMS WILL PRODUCE
TORRENTIAL DOWNPOURS...WHICH COULD LEAD TO PONDING ON ROADS AND
COULD CAUSE SMALL STREAMS TO RISE RAPIDLY. SOME THUNDERSTORMS WILL
PRODUCE DAMAGING WINDS AND POSSIBLY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LITTLE CHANGE TO THE WEATHER PATTERN IS EXPECTED OVER THE NEXT
SEVERAL DAYS. SCATTERED THUNDERSTORMS ARE A GOOD BET THROUGH THE
PERIOD...AND LOCALLY SEVERE THUNDERSTORMS ARE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS LIKELY TODAY AND
MAY BE NEEDED AT TIMES THROUGH THE FORECAST PERIOD.

13

In the hours before

Special weather statement, Jun 11, 3:36 PM CDT, 1 hour 8 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-112300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
336 PM CDT WED JUN 11 2003

...SEVERE THUNDERSTORM WATCH UNTIL 800 PM CDT FOR ALL OF MIDDLE
TENNESSEE...

AT 345 PM CDT...BANDS OF STRONG TO SEVERE THUNDERSTORMS CONTINUED
TO MOVE INTO MIDDLE TENNESSEE. NUMEROUS REPORTS OF LARGE HAIL AND
DAMAGING WINDS HAVE ALREADY BEEN RECEIVED TODAY...AND MORE SEVERE
WEATHER IS LIKELY LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT
WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. LARGE HAIL IS ALSO A
THREAT. MANY OF THE STORMS WILL PRODUCE TORRENTIAL DOWNPOURS
RESULTING IN PONDING ON ROADS AND IN LOW LYING AREAS.

IF THUNDERSTORMS APPROACH YOUR LOCATION...SEEK SHELTER UNTIL THE
STORMS PASS. STAY AWAY FROM WINDOWS.

13
Local storm report, Jun 11, 3:48 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0348 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    FOREST HILLS              TN   WIND DAMAGE
06/11/03   DAVIDSON                       NUMEROUS TREES
                                          DOWN...REPORTED BY
                                          EMERGENCY MANAGEMENT

0345 PM    3 S MOUNT JULIET          TN   WIND DAMAGE
06/11/03   WILSON                         TWO TREES DOWN...REPORTED
                                          BY NWS EMPLOYEE

STEIGERWALDT
Local storm report, Jun 11, 4:04 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE, TN
404 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0338 PM    LINCOLN COMMUNITY         TN   WIND DAMAGE
06/11/03   LINCOLN                        TREES DOWN REPORTED
                                          BY EMA

ROSE
Local storm report, Jun 11, 4:11 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0411 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    2 S GALLATIN              TN   65 MPH WIND GUST
06/11/03   SUMNER                         REPORTED BY SPOTTER

0315 PM    6 E NASHVILLE             TN   WIND DAMAGE
06/11/03   DAVIDSON                       TREES DOWN AND ONE
                                          POWERLINE DOWN IN
                                          DONELSON...REPORTED BY
                                          AMATEUR RADIO OPERATOR

0245 PM    COLUMBIA                  TN   WIND DAMAGE
06/11/03   MAURY                          LARGE TREES BLOWN
                                          DOWN...REPORTED BY AMATEUR
                                          RADIO OPERATOR

0245 PM    COLUMBIA                  TN   0.75 IN HAIL
06/11/03   MAURY                          REPORTED BY AMATEUR RADIO
                                          OPERATOR

STEIGERWALDT
Local storm report, Jun 11, 4:30 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0430 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0304 PM    BRENTWOOD                 TN   WIND DAMAGE
06/11/03   WILLIAMSON                     *** 1 FATAL *** TREE FELL
                                          ON MAN IN AN AUTOMOBILE AT
                                          LIBERTY ROAD AND CONCORD
                                          ROAD...REPORTED BY
                                          EMERGENGY MANAGEMENT AGENCY

0230 PM    FRANKLIN                  TN   WIND DAMAGE
06/11/03   WILLIAMSON                     NUMEROUS TREES DOWN IN
                                          SOUTHWEST PART OF
                                          COUNTY...REPORTED BY
                                          EMERGENCY MANAGEMENT AGENCY

STEIGERWALDT
Local storm report, Jun 11, 4:30 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NASHVILLE TN
0430 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0304 PM    BRENTWOOD                 TN   WIND DAMAGE
06/11/03   WILLIAMSON                     *** 1 FATAL *** TREE FELL
                                          ON MAN IN AN AUTOMOBILE AT
                                          LIBERTY CHURCH ROAD AND
                                          CONCORD ROAD...REPORTED BY
                                          EMERGENGY MANAGEMENT AGENCY

0230 PM    FRANKLIN                  TN   WIND DAMAGE
06/11/03   WILLIAMSON                     NUMEROUS TREES DOWN IN
                                          SOUTHWEST PART OF
                                          COUNTY...REPORTED BY
                                          EMERGENCY MANAGEMENT AGENCY

STEIGERWALDT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 11:28 AM CDTSevere Thunderstorm WarningOHXWilson47 min
Jun 11, 11:41 AM CDTSevere Thunderstorm WarningOHXRutherford49 min
Jun 11, 11:50 AM CDTSevere Thunderstorm WarningOHXFranklin, Lincoln, Moore40 min
Jun 11, 12:11 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale34 min
Jun 11, 12:39 PM CDTSevere Thunderstorm WarningOHXJackson36 min
Jun 11, 12:55 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy50 min
Jun 11, 1:01 PM CDTSevere Thunderstorm WarningOHXFranklin29 min
Jun 11, 1:15 PM CDTSevere Thunderstorm WarningOHXOverton30 min
Jun 11, 1:20 PM CDTSevere Thunderstorm WarningOHXVan Buren, Warren40 min
Jun 11, 1:35 PM CDTSevere Thunderstorm WarningOHXPerry25 min
Jun 11, 1:43 PM CDTSevere Thunderstorm WarningOHXLawrence47 min
Jun 11, 1:46 PM CDTSevere Thunderstorm WarningOHXOverton, Pickett44 min
Jun 11, 1:54 PM CDTSevere Thunderstorm WarningOHXFentress51 min
Jun 11, 2:15 PM CDTSevere Thunderstorm WarningOHXGiles45 min
Jun 11, 2:21 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Stewart49 min
Jun 11, 2:29 PM CDTSevere Thunderstorm WarningOHXHickman, Marshall, Maury, Williamson56 min
Jun 11, 2:39 PM CDTSevere Thunderstorm WarningOHXDavidson46 min
Jun 11, 2:56 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Trousdale, Wilson64 min
Jun 11, 3:07 PM CDTSevere Thunderstorm WarningOHXRutherford48 min
Jun 11, 3:30 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Moore55 min
Jun 11, 3:51 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner49 min
Jun 11, 3:55 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith50 min
Jun 11, 4:00 PM CDTSevere Thunderstorm WarningOHXTrousdale30 min
Jun 11, 4:20 PM CDTSevere Thunderstorm WarningOHXCannon, Warren35 min
Jun 11, 4:23 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton, Putnam57 min
Jun 11, 6:19 PM CDTSevere Thunderstorm WarningOHXCumberland21 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.